Ohio, 2020Flash Flood and Flooding in Ohio, May 18 to 21, 2020
May 18 to 21, 2020 · NWS CLE · 7 events in 7 counties and zones
A slow moving upper low over Illinois combined with a conveyor belt of humid air over Ohio supported widespread showers and thunderstorms over southern and central Ohio on the afternoon and evening of the 18th. The weather conditions supported not severe weather but heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $85,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper low over Illinois combined with a conveyor belt of humid air over Ohio supported widespread showers and thunderstorms over southern and central Ohio on the afternoon and evening of the 18th. The weather conditions supported not severe weather but heavy rain. Rain rates of 2 inches an hour or higher were observed with storms that trained, or repeated over the same areas. Overnight the low sank further south and drier air filtered into north and eastern counties which reduced their flood risk. However, it set up a boundary with warmer and moist air from Bowling Green to Mt. Vernon where moderate to heavy rain fell during the early morning hours of the 19th. A flood watch had been issued on the evening of the 18th through late morning on the 19th. The heaviest rainfall was measured around 3 to 4 inches in portions of Wood, Marion, Wyandot, Knox, and Morrow Counties. Several roads were flooded with mainly minor impacts. A flash flood occurred in Upper Sandusky as US 30 eastbound lanes were closed near Upper Sandusky after flood waters washed out a culvert. There were multiple vehicles stalled in the City of Marion due to high water. The heavy rain in Wood County resulted in major flooding on the Portage River at Woodville by the 20th. The high river levels combined with high lake levels at the mouth to produce additional flooding in areas downstream that don’t typically flood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 18, 6:50 PM EST, 2 hours 15 minutes earlier.
Area forecast discussion, May 18, 6:50 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
750 PM EDT Mon May 18 2020
.SYNOPSIS...
Low pressure over Indiana will drift southeast into Kentucky on
Tuesday and into Tennessee on Wednesday. The low will weaken
later in the week and drift north into the area.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Have allowed the Tornado watch to expire. Looks more like a
heavy rain threat through the night, especially across the
southwestern CWA. Generally near and south of a line from
Bowling Green to Mount Vernon. Attempted to time the westward
shift in the POP grids through the night. Otherwise only minor
changes made to the remainder of the forecast.
The concern is that rainfall rates will increase with some
training of radar echoes which may produce 1-2 inches of rain in
an hour or so. The convection will diminish with sunset with
some expected diminishing of the severe threat. The flooding
threat will diminish toward midnight.
On Tuesday the low will sink farther south away from the region
and drier air from the east will attempt to move west into the
region east of CLE and CAK. A lingering threat of showers will
persist over the western counties. More drying will move farther
west Tuesday night and most of the lakeshore counties should be
dry. Considerable cloudiness will keep max temperatures down to
just below normal but keep overnight temperatures higher.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Forecast area will be in the zone between a deep upper level low
pressure system over the Tennessee Valley region and a high pressure
centered just north of the Great Lakes Wednesday. The upper level
high pressure center will shift southeast across the northeastern
United States during this period. The upper level low pressure
system will lift north into Indiana by late Thursday night keeping
the forecast area in a cyclonic flow pattern. A tropical system
will move east off the North Carolina and Virginia coast and pump
moisture back west and feed the upper level low pressure system for
a period of time. Eventually, as the upper level deepens, the
moisture source will cut-off from the Atlantic Ocean and become a
flow from the southeastern United States and lift north into the
local area by Thursday and Thursday night. This will bring a threat
for showers and thunderstorms to the area Thursday and Thursday
night. Otherwise, diminishing threat for showers will take place on
Wednesday as moisture flow becomes cut-off from the Atlantic.
Temperatures through the period will be on the cool side in he lower
to middle 60s Wednesday under the influence of the upper level low
pressure system. Some warming will take place Thursday as highs will
creep up into the upper 60s to lower 70s. Cooler temperatures will
occur near the lake. Overnight lows Wednesday night will be in the
middle 40s to lower 50s elsewhere and lower to middle 50s Thursday
night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
An upper level low pressure system over the Tennessee Valley will
move north through the Ohio Valley to western New York and western
Pennsylvania as it weakens into an upper level trough by Saturday. A
secondary upper level low pressure system over Minnesota will move
east across the lower Great Lakes Saturday night into Sunday. The
upper level flow will be rather slow and trend more toward a summer-
like pattern resulting in slow moving surface features. A surface
low pressure system will settle into Minnesota by Friday night under
the upper level low pressure system. The surface low will force a
warm front north across the local area by Saturday morning. The
warm front will lift further northeast Saturday night into Sunday
with some fairly strong warm air advection taking place. Moisture
will stream once again from the southeast into the upper level low
pressure system during the forecast period and then lift northeast
of the area by Saturday night. Some wrap around moisture will clip
the local area Sunday in the presence of the upper level low
pressure system. A gradual warm-up pattern is expected across the
area during this forecast period with highs Friday in the lower to
middle 70s, lower 70s east to lower 80s west Saturday, and middle
70s east to lower 80s west by Sunday. Overnight lows will be in the
50s to lower 60s.
&&
.AVIATION /00Z Tuesday THROUGH Saturday/...
MVFR/IFR conditions will continue with the showers across much
of northern Ohio through the evening. The rain shield should
begin to pivot westward overnight as the low sinks southward and
high pressure ridges in from the northeast. Increasing easterly
downsloping flow should keep the eastern TAF site VFR through
the night. The VFR ceilings will attempt to shift westward
through sunrise and may reach the I-71 corridor around sunrise.
Winds will be easterly and increase into Tuesday afternoon.
Gusts around 25 knots will be common. Slightly stronger near
the lake.
Outlook...Periods of non-VFR possible with showers and/or
thunderstorms Tuesday through Friday.
&&
.MARINE...
East to northeast flow will take place on the lake keeping winds up
across the area resulting in small craft advisory criteria. A small
craft advisory will remain in effect. The easterly winds are also
resulting in higher water levels on the western end of the lake due
to the seiche. Levels hit around 78 inches at Toledo earlier this
morning but have dropped slightly through the day as the seiche
cycle continues. As the seiche slides back west again, water levels
will rise again overnight. This cycle will continue through at
least Tuesday with resultant flooding. The small craft advisory and
lakeshore flood warnings will remain in effect. We may need to
extend the lakeshore flood warning due to the easterly component of
the winds. Eventually, the winds begin to diminish Wednesday night
and become light and variable by Friday and Saturday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Tuesday morning for OHZ003-006>011-017>020-
027>031-036-037-047.
Lakeshore Flood Warning until 4 PM EDT Tuesday for OHZ003-
007>009.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ146>149.
Small Craft Advisory until 10 PM EDT Tuesday for LEZ142>145.
&&
SYNOPSIS...LaPlante
NEAR TERM...LaPlante/MM
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...MM
MARINE...LombardyHazardous weather outlook, May 18, 6:35 PM EST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
735 PM EDT Mon May 18 2020
OHZ006-010-011-017>020-027>031-036-037-047-192345-
Wood-Lorain-Cuyahoga-Hancock-Seneca-Huron-Medina-Wyandot-Crawford-
Richland-Ashland-Wayne-Marion-Morrow-Knox-
735 PM EDT Mon May 18 2020
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012>014-021>023-032-033-038-089-PAZ001>003-192345-
Lake-Geauga-Ashtabula Inland-Summit-Portage-Trumbull-Stark-Mahoning-
Holmes-Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
735 PM EDT Mon May 18 2020
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...Tonight.
Showers and thunderstorms over the region may lead to localized
flooding, especially in areas that have received several rounds of
rain over the past several days.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-007>009-192345-
Lucas-Ottawa-Sandusky-Erie-
735 PM EDT Mon May 18 2020
...LAKESHORE FLOOD WARNING IN EFFECT UNTIL 4 PM EDT TUESDAY...
...FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Warning.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lakeshore Flood Warning.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-192345-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
735 PM EDT Mon May 18 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 5:10 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Cleveland OH
610 PM EDT Mon May 18 2020
OHZ036-037-182300-
Marion-Morrow-
610 PM EDT Mon May 18 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN MARION AND
MORROW COUNTIES...
At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Waldo to near Sunbury. Movement was
northeast at 30 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Marion, Mount Gilead, Cardington, Ashley, Prospect, Waldo,
Chesterville, Sparta, Caledonia, Edison, Marengo, Fulton, Iberia,
Shauck and State Route 229 at US Route 23.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4036 8293 4041 8292 4045 8321 4070 8311
4071 8262 4067 8262 4067 8265 4064 8264
4063 8262 4055 8262 4055 8264 4044 8264
4034 8265
TIME...MOT...LOC 2209Z 204DEG 27KT 4042 8311 4032 8287
SaundersLocal storm report, May 18, 7:11 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
811 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FLOOD 1 S MCCOMB 41.09N 83.79W
05/18/2020 HANCOCK OH 911 CALL CENTER
HIGH WATER FLOWING ACROSS ROADWAYS.
&&
PSLocal storm report, May 18, 7:12 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
812 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM FLOOD 3 SSW MOUNT CORY 40.90N 83.85W
05/18/2020 HANCOCK OH PUBLIC
HIGH WATER ACROSS ROADWAY.
&&
PSLocal storm report, May 18, 7:13 PM EST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
813 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FLOOD 1 S MCCOMB 41.09N 83.79W
05/18/2020 HANCOCK OH 911 CALL CENTER
*CORRECTION TO TIME* HIGH WATER FLOWING
ACROSS ROADWAYS.
&&
PSFlood, Morrow
- When
- May 18, 9:05 PM EST to May 19, 5:00 AM EST
- Where
- Morrow County, Chesterville to 3.02 mi SE of North Woodbury
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -82.680
Heavy rainfall of 1 to 3 inches over Morrow County on the evening of the 18th resulted in widespread flooding of local and state roads. Those roads include the following; SR 314 and SR 95, SR 314 and SR 229, Road 21, west of SR 314, Road 170 and SR 229, Road 20, east of 21, SR 61 and Road 25.
Flood, Knox
- When
- May 18, 9:05 PM EST to May 19, 9:00 AM EST
- Where
- Knox County, 0.86 mi NE of Centerburg Arpt to 3.33 mi NNW of Batemantown
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.309, -82.719
Rainfall amounts of 1 to 3 inches fell over Knox County between the 18th and again in the early morning hours of the 19th. High Water reported on Old Delaware Road at Tucker Road in Liberty Township. No water rescues or stalled vehicles reported in Knox County. |- Larimore Rd. near Homer Rd. (Likely near the river)|- Beckley Rd @ Bryant|- Waterford Rd. near Whitney|- Simmons Church @ Columbus Rd.|- Johnstown Rd. near Centerburg.
Flood, Richland
- When
- May 18, 10:45 PM EST to May 19, 5:00 AM EST
- Where
- Richland County, 2.37 mi NNE of Shelby Arpt to 1.64 mi SE of Crestline
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.902, -82.685
Rainfall of 1 to 2.5 inches on already wet ground produced widespread flooding across Richland County, particularly in the northern part of the county near Shelby. Some of the known road closures include the following; Bellville-Johnsville, Eric Road, Plymouth, Springmill, SR-61 near Shelby, Champion Road between Hazel Brush and London West Road, London East between Fakler and Ganges Five Points, and Rome between SR603 and Ganges east, and Springfield Twp High water on OH-314 north of OH-309.
Flood, Marion
- When
- May 19, 2:20 AM EST to 5:00 AM EST
- Where
- Marion County, 1.69 mi ESE of Big Is to 1.53 mi WSW of Prospect
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 40.613, -83.189
Two cars stalled in high water on Church Street in Marion. High water signs along route 4 in or near Marion. SR 203 flooded, east of SR4 and that it was flooding into Prospect.
Flash Flood, Wyandot
- When
- May 19, 5:00 AM EST to 5:30 AM EST
- Where
- Wyandot County, 1.3 mi ESE of Upper Sandusky Arpt to 1.32 mi NNW of Upper Sandusky
- Cause
- Heavy Rain
- Property damage
- $65,000
- Reported by
- Department of Highways
- Coordinates
- 40.871, -83.298
A main thruway in Wyandot County sustained a washout due to heavy rain on the 19th. The eastbound lanes of U.S. 30 near Upper Sandusky the road closure was just east of U.S. 23 in Wyandot County. The damage was caused by a 90-inch culvert, that washed out and eroded about 20 feet under the eastbound lane to the center line. Most of the flood came as overland runoff from agricultural fields adjacent to the highway.
Flood, Hancock
- When
- May 19, 3:00 PM EST to 4:00 PM EST
- Where
- Hancock County, 2.34 mi N of (Fdy)findlay Arpt to 3.01 mi NW of Findlay
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.053, -83.687
Water rescue for women who drove into flooded road via the Blanchard River. The Blanchard River was in minor flood stage at the time of the incident.
Flood, Wood
- When
- May 20, 6:00 AM EST to May 21, 6:00 AM EST
- Where
- Wood County, Pemberville to 1.03 mi ESE of Latcha
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 41.400, -83.470
Major flooding on the Portage River at Woodville. Worst flooding since 2013 in Pemberville. In hardest hit Pemberville, Water Street flooded, businesses inundated on the ground level. Bridge Street closed due to flooding. In Elmore the Portage River swept away much of the temporary stone causeway that construction workers were using for river access to a construction site. The flood was caused by heavy rain on the 18th and 19th estimated around 2 to 4 inches primarily in the headwaters.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Ohio, May 18 to 19, 20201 death · $209,000 · EF0 · 47 events
- Flash Flood and Flooding in Virginia, May 18 to 27, 2020$5.2 million · 45 events
- Flash Flood and Flooding in Michigan, May 18 to 22, 2020$24 million · 6 events
- Flooding in Michigan, May 18, 2020$12 million · 12 events
- Lakeshore Flood in Michigan, May 18 to 19, 2020$1.0 million · 1 event
- Flash Flood and Flooding in Florida, May 18, 20201 injured · $102,000 · 50 kt wind · 13 events
- Flash Flooding and Flooding in Kentucky, May 18 to 20, 2020$71,000 · 51 kt wind · 19 events
- Flash Flooding and Flood in Kentucky, May 18 to 19, 2020$30,000 · 53 kt wind · 21 events
- Flood in Missouri, May 18 to 31, 2020$20,000 · 1 event
- Hail and Damaging Winds in Montana, May 18 to 21, 20201.25 in hail · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 18, 202052 kt wind · 11 events
- Flooding and Heavy Snow in California, May 18 to 19, 202059 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890723, 890738, 890735, 890742, 890747, 890737, 890760.